One-Sided Epsilon-Approximants

  • Boris BukhEmail author
  • Gabriel Nivasch


Given a finite point set \(P \subset \mathbb{R}^{d}\), we call a multiset A a one-sided weak ɛ-approximant for P (with respect to convex sets), if \(\vert P \cap C\vert /\vert P\vert -\vert A \cap C\vert /\vert A\vert \leq \varepsilon\) for every convex set C.

We show that, in contrast with the usual (two-sided) weak ɛ-approximants, for every set \(P \subset \mathbb{R}^{d}\) there exists a one-sided weak ɛ-approximant of size bounded by a function of ɛ and d.



We thank the referees for pointing omissions and typos. We are also grateful to Po-Shen Loh and the late Jirka Matoušek for discussions.


  1. 1.
    R. Alexander, Geometric methods in the study of irregularities of distribution. Combinatorica 10(2), 115–136 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    N. Alon, J.H. Spencer, The Probabilistic Method, 2nd edn. Wiley-Interscience Series in Discrete Mathematics and Optimization (Wiley, New York, 2000). With an appendix on the life and work of Paul ErdősGoogle Scholar
  3. 3.
    N. Alon, I. Bárány, Z. Füredi, D.J. Kleitman, Point selections and weak ε-nets for convex hulls. Combin. Probab. Comput. 1(3), 189–200 (1992). MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    N. Alon, H. Kaplan, G. Nivasch, M. Sharir, S. Smorodinsky, Weak ε-nets and interval chains. J. ACM 55(6), Art. 28, 32 (2008).
  5. 5.
    M. Axenovich, Y. Person, S. Puzynina, A regularity lemma and twins in words. J. Combin. Theory Ser. A 120(4), 733–743 (2013). arXiv:1204.2180
  6. 6.
    I. Bárány, J. Matoušek, A. Pór, Curves in \(\mathbb{R}^{d}\) intersecting every hyperplane at most d + 1 times, in Computational Geometry (SoCG’14) (ACM, New York, 2014), pp. 565–571. arXiv:1309.1147
  7. 7.
    B. Bukh, J. Matoušek, G. Nivasch, Stabbing simplices by points and flats. Discret. Comput. Geom. 43(2), 321–338 (2010). arXiv:0804.4464
  8. 8.
    B. Bukh, J. Matoušek, G. Nivasch, Lower bounds for weak epsilon-nets and stair-convexity. Israel J. Math. 182, 199–208 (2011). arXiv:0812.5039
  9. 9.
    B. Chazelle, J. Friedman, A deterministic view of random sampling and its use in geometry. Combinatorica 10(3), 229–249 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    K.L. Clarkson, A randomized algorithm for closest-point queries. SIAM J. Comput. 17(4), 830–847 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    A. Condon, M. Saks, A limit theorem for sets of stochastic matrices. Linear Algebra Appl. 381, 61–76 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    D. de Caen, Extension of a theorem of Moon and Moser on complete subgraphs. Ars Combin. 16, 5–10 (1983)MathSciNetzbMATHGoogle Scholar
  13. 13.
    M. Eliáš, J. Matoušek, E. Roldán-Pensado, Z. Safernová, Lower bounds on geometric Ramsey functions. SIAM J. Discret. Math. 28(4), 1960–1970 (2014). arXiv:1307.5157
  14. 14.
    U. Feige, T. Koren, M. Tennenholtz, Chasing ghosts: competing with stateful policies, in 55th Annual IEEE Symposium on Foundations of Computer Science—FOCS 2014 (IEEE Computer Society, Los Alamitos, 2014), pp. 100–109. arXiv:1407.7635
  15. 15.
    J. Fox, M. Gromov, V. Lafforgue, A. Naor, J. Pach, Overlap properties of geometric expanders. J. Reine Angew. Math. 671, 49–83 (2012). arXiv:1005.1392
  16. 16.
    J. Fox, J. Pach, A. Suk, A polynomial regularity lemma for semi-algebraic hypergraphs and its applications in geometry and property testing, in Proceedings of the Twenty-Sixth Annual ACM-SIAM Symposium on Discrete Algorithms (2015). arXiv:1502.01730v1
  17. 17.
    D. Haussler, E. Welzl, ɛ-nets and simplex range queries. Discret. Comput. Geom. 2(2), 127–151 (1987)Google Scholar
  18. 18.
    J. Matoušek, Tight upper bounds for the discrepancy of half-spaces. Discret. Comput. Geom. 13(3–4), 593–601 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    J. Matoušek, Geometric Discrepancy: An Illustrated Guide. Volume 18 of Algorithms and Combinatorics (Springer, Berlin, 1999)Google Scholar
  20. 20.
    J. Matoušek, Lectures on Discrete Geometry. Volume 212 of Graduate Texts in Mathematics (Springer, New York, 2002)Google Scholar
  21. 21.
    J. Radon, Mengen konvexer Körper, die einen gemeinsamen Punkt enthalten. Math. Ann. 83(1–2), 113–115 (1921). MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    A. Suk, A note on order-type homogeneous point sets. Mathematika 60, 37–42 (2014). arXiv:1305.5934
  23. 23.
    V.N. Vapnik, A.Ja. Červonenkis, The uniform convergence of frequencies of the appearance of events to their probabilities. Teor. Verojatnost. i Primenen. 16, 264–279 (1971). Google Scholar
  24. 24.
    G.M. Ziegler, Lectures on Polytopes. Volume 152 of Graduate Texts in Mathematics (Springer, New York, 1995)Google Scholar

Copyright information

© Springer International publishing AG 2017

Authors and Affiliations

  1. 1.Department of Mathematical SciencesCarnegie Mellon UniversityPittsburghUSA
  2. 2.Department of Computer ScienceAriel UniversityArielIsrael

Personalised recommendations